Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 174, NWS Louisville, KY

August 8, 2000Bourbon County, Nicholas County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 8, 2000, 3:56 PM EDT for Bourbon County, Nicholas County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2000, 3:56 PM EDT (19:56 UTC)
Expired
Aug 8, 2000, 4:30 PM EDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Bourbon County, KY, Nicholas County, KY

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:00 PM EDTThunderstorm Wind 60 EParis, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 081958
SVRSDF
KYC017-181-082030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
356 PM EDT TUE AUG 8 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOURBON COUNTY IN EAST CENTRAL KENTUCKY
  NICHOLAS COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 430 PM EDT

* AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS OVER MILLERSBURG...OR ABOUT 23 MILES NORTHEAST
  OF LEXINGTON...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOOREFIELD AND MYERS AROUND 410 PM EDT
  CARLISLE AROUND 415 PM EDT

DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH
THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS 
PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY{
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

TWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:10 PM EDT, 46 minutes earlier.

Area forecast discussion, Aug 8, 3:10 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT TUE AUG 8 2000

MESO BNDRY ACRS S-CNTRL INDIANA HAS FINALLY BROKEN DOWN ... AS SHWRS/
TSTMS NOW DRIFTG SEWD INTO UNSTABLE AIRMASS ACRS CNTRL KY.  THIS SHUD
BE THE TREND THIS EVNG...WITH MORE TSTMS DVLPG FURTHER S...WHERE LI'S
RUNNING -8 TO -9 AND CAPES 3-4K J/KG.

MEANWHILE...VEERING H85 LLJ SHUD HELP PROMOTE MORE TSTMS UPSTREAM LTR
...WHICH WILL ROLL INTO SRN IND/ NRN KY SOMETIME AFTER MIDNIGHT.
HVY  RAIN HAS FALLEN LAST 2 DAYS IN S-CNTRL IND...AND WITH FFG GUIDE
VALUES VERY LOW...WE WILL CONTINUE THE FFA TNGT WITH THE EMPHASIS ON
LTR TNGT.

OTHERWISE...SERIES OF S/W'S (AND INDUCED CONVECTIVE COMPLEXES) WILL
ROLL NEAR OR THRU OUR FA WED AND WED NITE. THIS WILL KEEP UNSETTLED
WX CONDS GOING THAT PD.

CDFNT STILL NORTH OF THE OHIO RVR ON THU...COMBINED WITH EXTREME
INSTABILITY...IS EXPECTED TO GENERATE MORE SCT STORMS ON THU.

AGAIN MAX TEMPS HIGHLY DEPENDENT ON CLD COVER AND AGAIN SHAVED TEMPS
IN THE NORTH FOR WED.

.SDF...FLASH FLOOD WATCH TNGT S-CNTRL INDIANA AND TRIMBLE COUNTY IN
KENTUCKY

STUREY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:18 PM EDTSevere Thunderstorm WarningLMKNelson27 min
Aug 8, 3:51 PM EDTSevere Thunderstorm WarningLMKBoyle, Mercer24 min
Aug 8, 4:12 PM EDTSevere Thunderstorm WarningLMKJessamine18 min
Aug 8, 4:24 PM EDTSevere Thunderstorm WarningLMKBoyle, Casey, Lincoln36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.